* denotes required field

Your Name: *

FIRST NAME

 LAST NAME

Gender: *

Personal Email: *

This will be your username

Password: *

Display Name: *

This will be what others see in social areas of the site.

Address: *

STREET ADDRESS (LINE 1) *

 

STREET ADDRESS (LINE 2)

 

CITY *

STATE *

ZIP *

 

 

Phone Number:

School/University: *

Graduation Date: *

Date of Birth: *

ASDA Membership No:



ABOUT SSL CERTIFICATES

Username

 

Password

Hi returning User! please login with Facebook credentials where Facebook Username is same as THENEXTDDS Username.

Username

 

Password

 
Article
Comments (0)

Taste Alteration as a Manifestation of Systemic Drug Use

The literature has consistently supported the relationship between oral and systemic health. While it is imperative for dental professionals to understand the link between systemic disease and oral health, it is also essential to understand and recognize oral manifestations of systemic medications (eg, altered hemostasis, xerostomia, tongue discoloration, glossitis, gingival hyperplasia, bruxism, candida, sialorhea, and altered taste).1,2 This article will review the most commonly prescribed drugs that cause altered taste.

                

Potential Taste Alteration Following Use of Prescription Medications

Many classes of drugs can cause taste alterations, which can manifest as hypoguesia (decreased taste), dysgeusia (distortion of the correct taste), parageusia (bad taste), and ageusia (no taste).3 In 2005, seven of the 20 most commonly prescribed medications (ie, amoxicillin, cephalexin, azithromycin, albuterol, amlodipine, metformin, and zolpidem) were determined to cause taste alteration.

 

Antibiotics

Amoxicillin, cephalexin, and azithromycin are antibiotics used for a variety of infections as well as premedication for dental procedures.4 While patients should be made aware that these antibiotics may cause parageusia,2 this taste alteration can be diminished by using sugar-free mints or gum.

 

ACE Inhibitors

Hypertension is the most common medical diagnosis in the United States,5 and angiotensin converting enzyme inhibitors (ACE inhibitors) and diuretics are usually first-line medications for treating stage-one hypertension. When used in combination with Norvasc (amlodipine), the influx of calcium ions into vascular smooth muscle is restricted, resulting in a decrease in peripheral vascular tone and the development of hypogeusia.1  

The Seventh Report of the Joint National Committee on Prevention, Detection, Evaluation and Treatment of High Blood Pressure recommends a reduction in daily sodium consumption as one of the lifestyle modifications.5 Loss of taste is a concern for the hypertensive patient who may be trying to manage their diet with less sodium. Patients may need to seek nutritional counseling.

 

Hypoglycemics

Medicinal management of type II diabetes can include insulin using a variety of oral hypoglycemics to substitute for the pancreas’ inability to produce insulin naturally. A common oral hypoglycemic used to treat type II diabetes is glucophage. According to the ADA Guide to Dental Therapeutics, it can cause taste alteration, specifically a metallic taste.1 This is a concern for a diabetic patient because proper nutrition is essential to maintain adequate blood glucose levels. Altered taste sensation can influence a patient to omit or include certain foods in their diet. This is important because dietary control of blood sugar is critical in the management of diabetes.

 

Bronchodilators

In the treatment of asthma, bronchodilators such as albuteral can be used to relax the smooth muscle lining the bronchi, thereby providing respiratory relief. Residual medication, however, can remain in the oral cavity following inhalation. This residue causes impaired taste sensation and tooth staining.2 Oral hygiene instruction should, therefore, include rinsing after inhaler use to minimize taste alteration and tooth staining.

 

Hypnotics

The use of sedative hypnotics (ie, zolpidem) in patients with sleep disorders has been shown to aid nocturnal bruxism;1 this medication does, however, produce paraguesia. Patients often try to mask the taste with mints. Dental professionals can educate their patients on alternative ways to decrease the unpleasant taste associated with the use of this medication. Xylitol, a product that has been shown to be beneficial in preventing dental caries is available in lemon-flavored candies and mouthwash. The use of such products would decrease the unpleasant taste and aid in the prevention of cavities.

 

Conclusion

As dental professionals, we have the responsibility of providing comprehensive care. Patients should be made aware that their medications may cause taste alterations and be provided with ways to alleviate the taste alteration without causing harm to their oral or systemic health. Practitioners should periodically review the most commonly prescribed drugs and the possible oral manifestations. We have the ability to educate patients to minimize the effects of taste disorders associated with prescription medications. This will enhance patient compliance with recommended prescription medication.

 

*Assistant Professor, University of New Haven, Department of Dental Hygiene, West Haven, Connecticut.

 

References

  1. ADA Guide to Dental Therapeutics. 3rd ed. Chicago, IL: ADA Publishing Company; 2003.
  2. Spolarich A. The top 20 most commonly prescribed medications for 2005. Access 2006:39-49.
  3. Spolarich A. Adverse drug reactions and oral health. Dimen Dent Hyg 2006;4(11):22-26.
  4. Gage T, Little J. Mosby’s Dental Drug Reference. 7th ed. St. Louis, MO: Mosby; 2007.
  5. Aubertin MA. The hypertensive patient in dental practice: Updated recommendations for classification, prevention, monitoring, and dental management. Gen Dent 2004;52(6):544-551.
Sorry, your current access level does not permit you to view this page.